Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 270, NWS Shreveport, LA

June 12, 2003Smith County, Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 12, 2003, 1:54 AM CDT for Smith County, Wood County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 1:54 AM CDT (06:54 UTC)
Expired
Jun 12, 2003, 3:00 AM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Smith County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:10 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3228 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3228 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 120654
SVRSHV
TXC423-499-120800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
153 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
  WOOD COUNTY IN NORTHEAST TEXAS

* UNTIL 300 AM CDT

* AT 153 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER LINDALE...OR ABOUT 11
  MILES SOUTH OF MINEOLA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  2 MILES NORTHWEST OF LINDALE AT 200 AM CDT
  4 MILES NORTHWEST OF HAWKINS AT 250 AM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR QUARTER SIZE AND 
AND STRONG DAMAGING WINDS TO NEAR 65 MPH. 

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
  WOOD COUNTY IN NORTHEAST TEXAS
UNTIL 300 AM CDT.

LAT...LON 3254 9562 3239 9550 3260 9516 3289 9518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:00 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 11:00 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 PM CDT WED JUN 11 2003

HAVE UPDATED THE ZONES TO INCLUDE THE MENTION OF SEVERE
THUNDERSTORM WATCH NUMBER 524 WHICH INCLUDED THE 6 COUNTIES OF
MCCURTAIN COUNTY IN SE OK AND LITTLE RIVER...HOWARD...SEVIER...
HEMPSTEAD ...AND NEVADA COUNTIES IN SW AR.

6

.SHV...NONE.
Hazardous weather outlook, Jun 11, 12:00 PM CDT, 13 hours 54 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121059-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR
STATES REGION BY LATE THIS AFTERNOON AND TONIGHT...BUT ESPECIALLY
NORTH OF I 30.

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE SOUTHERN PLAINS LATER
IN THE EVENING. A SIMILAR SCENARIO TO LAST NIGHT COULD UNFOLD
WHERE DAMAGING WIND OCCURRED AT A FEW LOCATIONS. A FEW STRONG
STORMS COULD DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING
AS WELL...WHERE DAYTIME HEATING INTERACTS WITH A HUMID AND UNSTABLE
AIRMASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR
STATES REGION THURSDAY AND AGAIN FRIDAY. HUMID AND UNSTABLE
CONDITIONS...COMBINED WITH UPPER LEVEL DISTURBANCES...WILL KEEP A
CHANCE OF THUNDERSTORMS OVER THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY POSSIBLY BE NEEDED...MAINLY TONIGHT.

In the hours before

Local storm report, Jun 12, 12:20 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1220 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    6 N LEWISVILLE            AR   WIND DAMAGE
06/10/03   LAFAYETTE                      *** 1 INJ ***
                                          TREE DOWN ON CAR. REPORT
                                          FROM LAW ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:39 PM CDTSevere Thunderstorm WarningSHVWood66 min
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningSHVNacogdoches48 min
Jun 12, 6:38 PM CDTSevere Thunderstorm WarningSHVSan Augustine37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.